Recurrent acute pancreatitis possibly induced by atorvastatin and rosuvastatin. Is statin induced pancreatitis a class effect?

Sonal Singh, Amit Nautiyal, James G. Dolan

Research output: Contribution to journalArticle

Abstract

Context: Few data exist about the incidence of drug-induced pancreatitis in the general population. Drugs are related to the etiology of pancreatitis in about 1.4-2% of cases. While statins are generally well tolerated they have been known to be associated with pancreatitis. Acute pancreatitis has been reported in a few cases treated with atorvastatin, fluvastatin, lovastatin, simvastatin and pravastatin. Case report: We report the case of a 77-year-old patient who developed acute pancreatitis after treatment with rosuvastatin, which resolved on withdrawal of the medication. She had a similar episode of pancreatitis a year ago precipitated by atorvastatin, which resolved on withdrawal. Extensive workup on both occasions failed to reveal any other etiology for the pancreatitis. Conclusion: To our knowledge this is the first report of rosuvastatin-induced pancreatitis. The occurrence of pancreatitis with two different statins in our patient argues that statins induced pancreatitis may be a class-effect of statins. With statin prescriptions on the rise clinicians need to be aware of this complication of statin treatment and remember that the newest statin, rosuvastatin is not dissimilar to the other statins in causing pancreatitis.

Original languageEnglish (US)
Pages (from-to)502-504
Number of pages3
JournalJournal of the Pancreas
Volume5
Issue number6
StatePublished - Nov 2004
Externally publishedYes

Fingerprint

Hydroxymethylglutaryl-CoA Reductase Inhibitors
Pancreatitis
fluvastatin
Atorvastatin Calcium
Rosuvastatin Calcium
Pravastatin
Lovastatin
Simvastatin
Pharmaceutical Preparations
Prescriptions

Keywords

  • Adverse drug reaction reporting systems
  • Hydroxymethylglutaryl-CoA reductase inhibitors
  • Pancreas

ASJC Scopus subject areas

  • Endocrinology
  • Gastroenterology

Cite this

Recurrent acute pancreatitis possibly induced by atorvastatin and rosuvastatin. Is statin induced pancreatitis a class effect? / Singh, Sonal; Nautiyal, Amit; Dolan, James G.

In: Journal of the Pancreas, Vol. 5, No. 6, 11.2004, p. 502-504.

Research output: Contribution to journalArticle

@article{e01f729e42f84c4ea79582cf74693bd7,
title = "Recurrent acute pancreatitis possibly induced by atorvastatin and rosuvastatin. Is statin induced pancreatitis a class effect?",
abstract = "Context: Few data exist about the incidence of drug-induced pancreatitis in the general population. Drugs are related to the etiology of pancreatitis in about 1.4-2{\%} of cases. While statins are generally well tolerated they have been known to be associated with pancreatitis. Acute pancreatitis has been reported in a few cases treated with atorvastatin, fluvastatin, lovastatin, simvastatin and pravastatin. Case report: We report the case of a 77-year-old patient who developed acute pancreatitis after treatment with rosuvastatin, which resolved on withdrawal of the medication. She had a similar episode of pancreatitis a year ago precipitated by atorvastatin, which resolved on withdrawal. Extensive workup on both occasions failed to reveal any other etiology for the pancreatitis. Conclusion: To our knowledge this is the first report of rosuvastatin-induced pancreatitis. The occurrence of pancreatitis with two different statins in our patient argues that statins induced pancreatitis may be a class-effect of statins. With statin prescriptions on the rise clinicians need to be aware of this complication of statin treatment and remember that the newest statin, rosuvastatin is not dissimilar to the other statins in causing pancreatitis.",
keywords = "Adverse drug reaction reporting systems, Hydroxymethylglutaryl-CoA reductase inhibitors, Pancreas",
author = "Sonal Singh and Amit Nautiyal and Dolan, {James G.}",
year = "2004",
month = "11",
language = "English (US)",
volume = "5",
pages = "502--504",
journal = "Journal of the Pancreas",
issn = "1590-8577",
publisher = "E.S. Burioni Ricerche Bibliografiche",
number = "6",

}

TY - JOUR

T1 - Recurrent acute pancreatitis possibly induced by atorvastatin and rosuvastatin. Is statin induced pancreatitis a class effect?

AU - Singh, Sonal

AU - Nautiyal, Amit

AU - Dolan, James G.

PY - 2004/11

Y1 - 2004/11

N2 - Context: Few data exist about the incidence of drug-induced pancreatitis in the general population. Drugs are related to the etiology of pancreatitis in about 1.4-2% of cases. While statins are generally well tolerated they have been known to be associated with pancreatitis. Acute pancreatitis has been reported in a few cases treated with atorvastatin, fluvastatin, lovastatin, simvastatin and pravastatin. Case report: We report the case of a 77-year-old patient who developed acute pancreatitis after treatment with rosuvastatin, which resolved on withdrawal of the medication. She had a similar episode of pancreatitis a year ago precipitated by atorvastatin, which resolved on withdrawal. Extensive workup on both occasions failed to reveal any other etiology for the pancreatitis. Conclusion: To our knowledge this is the first report of rosuvastatin-induced pancreatitis. The occurrence of pancreatitis with two different statins in our patient argues that statins induced pancreatitis may be a class-effect of statins. With statin prescriptions on the rise clinicians need to be aware of this complication of statin treatment and remember that the newest statin, rosuvastatin is not dissimilar to the other statins in causing pancreatitis.

AB - Context: Few data exist about the incidence of drug-induced pancreatitis in the general population. Drugs are related to the etiology of pancreatitis in about 1.4-2% of cases. While statins are generally well tolerated they have been known to be associated with pancreatitis. Acute pancreatitis has been reported in a few cases treated with atorvastatin, fluvastatin, lovastatin, simvastatin and pravastatin. Case report: We report the case of a 77-year-old patient who developed acute pancreatitis after treatment with rosuvastatin, which resolved on withdrawal of the medication. She had a similar episode of pancreatitis a year ago precipitated by atorvastatin, which resolved on withdrawal. Extensive workup on both occasions failed to reveal any other etiology for the pancreatitis. Conclusion: To our knowledge this is the first report of rosuvastatin-induced pancreatitis. The occurrence of pancreatitis with two different statins in our patient argues that statins induced pancreatitis may be a class-effect of statins. With statin prescriptions on the rise clinicians need to be aware of this complication of statin treatment and remember that the newest statin, rosuvastatin is not dissimilar to the other statins in causing pancreatitis.

KW - Adverse drug reaction reporting systems

KW - Hydroxymethylglutaryl-CoA reductase inhibitors

KW - Pancreas

UR - http://www.scopus.com/inward/record.url?scp=27644554008&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=27644554008&partnerID=8YFLogxK

M3 - Article

C2 - 15536291

AN - SCOPUS:27644554008

VL - 5

SP - 502

EP - 504

JO - Journal of the Pancreas

JF - Journal of the Pancreas

SN - 1590-8577

IS - 6

ER -